Alert archive / Colorado / Flash Flood Warnings in 2010

Flash Flood Warning 33, NWS Goodland, KS

August 7, 2010Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 7, 2010, 7:53 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2010, 7:53 PM MDT (01:53 UTC)
Expired
Aug 7, 2010, 11:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
3084 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WGUS53 KGLD 080153
FFWGLD
COC063-080500-
/O.NEW.KGLD.FF.W.0033.100808T0153Z-100808T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT SAT AUG 7 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1100 PM MDT

* AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR RAINFALL ESTIMATES UP TO 6 INCHES AT    
  SOME LOCATIONS IN THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLAGLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3951 10315 3948 10275 3914 10300 3914 10316

$$

ROBINSON
2 follow-up statements
418 
WGUS73 KGLD 080242
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MDT SAT AUG 7 2010

COC063-080500-
/O.CON.KGLD.FF.W.0033.000000T0000Z-100808T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
842 PM MDT SAT AUG 7 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL KIT CARSON
COUNTY UNTIL 1100 PM MDT...

AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATES RAINFALL AMOUNTS AROUND 7 INCHES OVER PARTS 
OF THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLAGLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

&&

LAT...LON 3951 10315 3948 10275 3914 10300 3914 10316

$$

ROBINSON
840 
WGUS73 KGLD 080452
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1052 PM MDT SAT AUG 7 2010

COC063-080506-
/O.EXP.KGLD.FF.W.0033.000000T0000Z-100808T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
1052 PM MDT SAT AUG 7 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL KIT
CARSON COUNTY WILL BE ALLOWED TO EXPIRE AT 1100 PM MDT/MIDNIGHT
CDT/...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD 
WARNING...PLEASE REFER TO THAT STATEMENT FOR FURTHER INFORMATION. 
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3951 10315 3948 10275 3914 10300 3914 10316

$$

ROBINSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:40 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 7, 5:40 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT SAT AUG 7 2010

.SHORT TERM... (TONIGHT - TUESDAY)
200 PM MDT SAT AUG 7 2010

RIDGE CENTERED OVER SOUTH TEXAS TODAY WILL SURGE NORTHWARD ON SUNDAY
THEN SLIDE EAST EARLY NEXT WEEK. PROXIMITY OF THE RIDGE WILL KEEP
TEMPERATURES ABOVE NORMAL THROUGH THE SHORT TERM PERIOD. SINCE THE
LOCAL FORECAST AREA WILL BE ON THE WESTERN PERIPHERY OF ITS
CIRCULATION...EMBEDDED SHORTWAVE TROUGHS WILL BE ROTATING IN FROM
THE SOUTH AND WEST IN THE PERSISTENT MONSOONAL MOISTURE PLUME. BEST
CHANCES FOR THUNDERSTORMS WILL BE IN THE WEST TO NORTHWEST PORTIONS
OF THE FORECAST AREA IN THE AFTERNOON AND ESPECIALLY EVENING HOURS
TONIGHT AND AGAIN SUNDAY. PRECIPITATION MAY BE MORE WIDESPREAD
MONDAY AFTERNOON AND EVENING AS WESTERN SHORTWAVE PHASES WITH
REMNANTS OF ANOTHER ONE COMING OUT OF TEXAS. PATTERN DOES NOT CHANGE
ON TUESDAY SO CARRIED SOME LOW POPS AS WELL.

.LONG TERM... (WEDNESDAY - SATURDAY)
200 PM MDT SAT AUG 7 2010

SUBTROPICAL RIDGE WILL CONTINUE TO DOMINATE THE PATTERN FROM THE
SOUTHERN PLAINS TO THE EAST COAST TO START THE PERIOD. ABOVE NORMAL
TEMPERATURES AND BELOW NORMAL PRECIPITATION ARE INDICATED. CHANGES
ARRIVE TOWARDS THE END OF THE PERIOD WITH A SHORTWAVE TROUGH
DROPPING INTO THE NORTHERN PLAINS FROM WESTERN CANADA. IT WILL PUSH
A COLD FRONT SOUTHWARD INTO THE FORECAST AREA FRIDAY OR SATURDAY.
STILL SOME SIGNIFICANT DIFFERENCES AMONG THE MODELS...PARTICULARLY
WITH THE EVENTUAL TRACK OF A CUT OFF LOW OVER THE PACIFIC
NORTHWEST...BUT TEMPERATURES SHOULD GET BACK TO NEAR NORMAL BY
SATURDAY WITH  LOW POPS.

024
&&

.AVIATION...
528 PM MDT SAT AUG 7 2010

FOR 00Z TAFS...MAIN CONCERN WILL BE THUNDERSTORM
POTENTIAL...MAINLY BEFORE 06Z. AREA OF THUNDERSTORMS GRADUALLY
MOVING TO THE EASY ALONG TROUGH AXIS WHICH RUNS FROM ITR TO MCK.
INSTABILITY INCREASES TO THE EAST AND WITH RAPID STABILIZATION NOT
EXPECTED THINK STORMS WILL CONTINUE THROUGH AT LEAST 4Z. CURRENT
TROUGH/STORM POSITION WOULD FAVOR A TSRA IMPACTING THE GLD
TAF...ALTHOUGH HAVE CONCERNS ABOUT BRINGING CONDITIONS DOWN MUCH
AS STORMS HAVE BEGUN TO TAKE A MORE SOUTHERLY TRACK WHEN THEY
BECOME BETTER ORGANIZED. FOR MCK...BACKGROUND ASCENT INCREASES
OVER NIGHT AS WEAK TROUGH MOVES INTO THE NEB PANHANDLE.
INSTABILITY PROFILES SUGGEST THREAT FOR OVERNIGHT CONVECTION...BUT
PROBABILITIES TOO LOW TO INCLUDE IN TAF AT THIS TIME.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 7, 6:32 PM MDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT SAT AUG 7 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
632 PM MDT SAT AUG 7 2010 /732 PM CDT SAT AUG 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING
HOURS...MAINLY ALONG AND WEST OF A SELKIRK TO BENKELMAN LINE. A
FEW SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINFALL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RISING TEMPERATURES ARE EXPECTED THIS WEEKEND WITH MAXIMUM VALUES
CLIMBING INTO THE 100 TO 103 DEGREE RANGE ON SUNDAY. THIS MAY
ALLOW THE HEAT INDEX TO EXCEED 105 MAINLY EAST OF HIGHWAY 83.
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH LOCALLY
HEAVY RAIN WILL REMAIN POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...MAINLY WEST OF THE KANSAS AND
COLORADO STATE LINE.

In the hours before

Local storm report, Aug 7, 6:10 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SAT AUG 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     N STRATTON              39.30N 102.60W
08/07/2010                   KIT CARSON         CO   LAW ENFORCEMENT

            CALVING SHED ROOF BLOWN TOWARDS THE WEST AT COUNTY ROAD
            30.5 AND W...ONE HALF MILE NORTH OF STRATTON. ALSO POWER
            LINES DOWN JUST TO THE NORTH OF SAME LOCATION.

&&

HENDESRON
Special weather statement, Aug 7, 6:12 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT SAT AUG 7 2010

COZ091-080045-
KIT CARSON COUNTY-
612 PM MDT SAT AUG 7 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BETHUNE...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3936 10245 3938 10205 3925 10204 3924 10204
      3924 10205 3915 10205 3915 10207 3918 10246
TIME...MOT...LOC 0013Z 272DEG 14KT 3927 10234

ROBINSON
Special weather statement, Aug 7, 6:41 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT SAT AUG 7 2010

COZ091-080115-
KIT CARSON COUNTY-
641 PM MDT SAT AUG 7 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
ARRIBA TO BETHUNE...MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3953 10315 3954 10212 3904 10209 3903 10317
TIME...MOT...LOC 0042Z 262DEG 25KT 3915 10321 3928 10235

ROBINSON
Local storm report, Aug 7, 6:54 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT SAT AUG 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             FLAGLER                 39.29N 103.07W
08/07/2010  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

HENDERSON
Local storm report, Aug 7, 6:55 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT SAT AUG 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             FLAGLER                 39.29N 103.07W
08/07/2010  E1.25 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

HENDERSON
Special weather statement, Aug 7, 7:22 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT SAT AUG 7 2010

COZ091-080145-
KIT CARSON COUNTY-
722 PM MDT SAT AUG 7 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR FLAGLER...MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3952 10315 3956 10315 3957 10314 3956 10262
      3915 10261 3915 10316
TIME...MOT...LOC 0122Z 269DEG 13KT 3928 10304

ROBINSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:12 PM MDTSpecial Weather StatementGLDKit Carson33 min
Aug 7, 6:25 PM MDTSevere Thunderstorm WarningGLDKit Carson44 min
Aug 7, 6:41 PM MDTSpecial Weather StatementGLDKit Carson34 min
Aug 7, 7:22 PM MDTSpecial Weather StatementGLDKit Carson23 min
Aug 7, 7:46 PM MDTSevere Thunderstorm WarningGLDKit Carson16 min
Aug 7, 8:07 PM MDTSpecial Weather StatementGLDKit Carson53 min
Aug 7, 8:40 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma65 min
Aug 7, 8:54 PM MDTFlash Flood WarningGLDKit Carson2 hr
Aug 7, 9:40 PM MDTSevere Thunderstorm WarningGLDKit Carson38 min
Aug 7, 10:50 PM MDTAreal Flood WarningGLDKit Carson10 hr

Nearby

Flash Flood Warnings in Colorado, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.